Five Medications That Can Cause Weight Gain

Are you gaining weight for now reason? It may be time to look in the medicine cabinet. Here are five types of medications that cause weight gain.

For some people losing weight can be a challenge regardless of the circumstances, and it can be particularly frustrating when the needle on the scale won’t budge when you’re working so hard at it. You gave up the daily bag of Cheetos and now spend more time at the gym than you do at Starbucks, and the pounds still won’t melt away. Maybe it’s time to take a closer look at your medications. Some prescription and non-prescription medications can cause a problem if you’re trying to lose weight. Here are meds that cause weight gain in some people.

Medications That Cause Weight Gain: Antidepressants
Antidepressants are used to treat more than just depression these days. They’re also used to treat panic attacks, chronic pain, chronic fatigue syndrome, and a host of other ailments. One thing that most antidepressants have in common is their effect on weight. No one knows exactly why antidepressants cause weight gain. These commonly prescribed medications alter the levels of brain neurotransmitters which, possibly, affects the motivation to eat. It may also be that as the depression lifts, people feel more like eating. Nevertheless, weight gain is a common side effect with antidepressants. One exception is Wellbutrin, the antidepressant least likely to increase weight.

Medications That Cause Weight Gain: Birth Control Pills
Traditionally, it was believed that birth control pills caused weight gain, but recent studies have called this idea into question. Still, the hormones in these pills cause water retention which can lead to an increase in weight, although the weight gain may not be due to body fat.

Medications That Cause Weight Gain: Prednisone
Prednisone is a steroid based medication that’s used to treat inflammation. Very short term use usually doesn’t lead to significant weight gain, but if it’s used for longer than a week, weight gain can occur. Although some of the increase in weight from prednisone is fluid retention, it also stimulates appetite which can lead to more significant weight gain. It also causes redistribution of body fat when taken long term with fat accumulating predominantly in the upper body and abdominal region.

Medications That Cause Weight Gain: Allergy Medications
Allergy medications, particularly the older ones that cause sedation, can lead to weight gain. It’s unclear why this occurs although the sedation associated with these medications may the motivation to move around and exercise. If you’re gaining weight on allergy medications, ask your doctor for one that’s less likely to zap your energy.

Medications That Cause Weight Gain: Blood Pressure Medications
Some beta-blocking medications used to treat high blood pressure can cause weight gain – particularly atenolol and metoprolol. Fortunately, there are newer beta-blockers on the market that aren’t associated with weight gain. It may be a simple matter for your doctor to switch you over to another beta-blocker if weight gain is a problem.

The bottom line?
This is by no means a complete list of medications that cause weight gain. If you’re on medications and are gaining weight despite exercise and a healthy diet, take a peek in your medicine cabinet.

Use of this web site constitutes acceptance of the Terms of Use and Privacy Policy. The material appearing on is for entertainment use only and should not be used as a substitute for professional medical advice, diagnosis or treatment.

© 2008-2011, Matthews Calorie Counter™, First Century Thinking LLC, All Rights Reserved.